Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Norman, OK

April 17, 2002Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 4:54 PM CDT for Harper County, Woodward County, Oklahoma. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 4:54 PM CDT (21:54 UTC)
Expired
Apr 17, 2002, 5:30 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Harper County, OK, Woodward County, OK

What was reported inside it

TimeReportWhereRemark
Apr 17, 5:00 PM CDTHail 0.88Ft Supply, OK
Apr 17, 5:10 PM CDTHail 1Ft Supply, OK
Apr 17, 5:15 PM CDTHail 1Buffalo, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 172154
SVROKC
OKC059-153-172230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
452 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 530 PM CDT

* AT 452 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR 
FARGO AND ANOTHER ABOUT 5 MILES NORTHEAST OF ARNETT. THE STORMS WERE 
MOVING NORTHEAST AT 40 MPH AND WILL BE CAPABLE OF PRODUCING HAIL TO 
THE SIZE OF GOLFBALLS...OR LARGER.

* LOCATIONS IN THE WARNING INCLUDE FORT SUPPLY AND SELMAN

PERSONS IN THE PATH OF THESE STORMS SHOULD PREPARE FOR DAMAGING HAIL 
AND WINDS TO 60 MPH.

LAT...LON 3648 9969 3635 9959 3673 9913 3696 9947
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:13 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 17, 3:13 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT WED APR 17 2002

MAIN QUESTION IN THE SHORT TERM IS CHANCE FOR CONVECTIVE DEVELOPMENT
ON THE DRYLINE.  THERE HAVE BEEN A ECHOES CYCLING IN THE EASTERN
TIER OF COUNTIES OF THE TEXAS PANHANDLE... BUT NONE HAVE TAKEN HOLD
YET.  CONVERGENCE IS NOT VERY STRONG WITH NO BACKED WINDS TO THE
EAST... BUT WILL HAVE TO CONTINUE TO WATCH.  LATEST RUC AND MESOETA
DO SHOW PRECIP BREAKING OUT IN NORTHWEST OKLAHOMA BY 00Z AND ALONG
THE DRYLINE BY 06Z.  MESOETA ACTUALLY BRINGS THE PRECIP INTO CENTRAL
OKLAHOMA OVERNIGHT.  SPECIAL 20Z SOUNDING MAY ALSO SHED SOME LIGHT
ON THE THERMODYNAMIC STRUCTURE... SO MAY MAKE A LAST MINUTE CHANCE.
BUT WILL KEEP PRELIM 20S IN THE EVENING.

CHANCE FOR PRECIP INCREASES THURSDAY NIGHT AND FRIDAY AS SURFACE
FRONT MOVES INTO THE AREA.  WILL MAINTAIN THE HIGH POPS THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH THE FRONT IN THE VICINITY.  MODELS
SHOW FRONT MAY BE MOVE THROUGH SOUTHEAST SECTIONS LATER THAN
FORECAST... SO WILL BUMP TEMPS UP A TOUCH IN THE SOUTHEAST ON
SATURDAY.

...SPEG.
OKC   66  82  62  72 /  20  20  50  60
HBR   64  83  60  73 /  20  20  30  50
SPS   68  85  63  79 /  20  20  30  50
GAG   60  88  47  66 /  20  20  30  50
PNC   66  83  58  68 /  20  20  50  60
DUA   67  85  66  78 /  20  20  50  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 17, 12:00 PM CDT, 4 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 17 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS. THERE ALSO WILL BE A
RISK OF SEVERE THUNDERSTORMS THURSDAY AND FRIDAY ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA LATER TODAY IS EAST OF A LINE FROM SEYMOUR
TEXAS...TO ALTUS...TO CLINTON...TO CHEROKEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH MID EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATED INFORMATION THROUGHOUT THE
AFTERNOON...AND PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS LATER THIS AFTERNOON OR THIS EVENING.

DISCUSSION...
AFTERNOON HEATING WILL RESULT IN WARM...HUMID...AND POTENTIALLY VERY
UNSTABLE CONDITIONS ACROSS MUCH OF THE AREA THIS AFTERNOON...TO THE
EAST OF A DRY LINE LOCATED OVER FAR WESTERN OKLAHOMA.

INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE AREA THIS AFTERNOON
WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING
SUPERCELLS. THE QUESTION IS WHETHER OR NOT THUNDERSTORMS WILL BE
ABLE TO FORM AT ALL...AS THERE ALSO WILL BE A FAIRLY STRONG CAP.
UNLIKE YESTERDAY...THERE ARE NO SIGNIFICANT DISTURBANCES ALOFT THAT
MIGHT HELP PROVIDE THE NEEDED LIFT TO INITIATE THUNDERSTORM
DEVELOPMENT. THEREFORE...THE PRIMARY LIFTING MECHANISM WILL BE LOW
LEVEL CONVERGENCE...WHICH WILL BE CONCENTRATED MAINLY ALONG THE DRY
LINE. AT THIS TIME...CONVERGENCE IS EXPECTED TO BE TOO WEAK TO
OVERCOME THE CAP...SO THE MOST LIKELY SCENARIO IS THAT THERE WILL BE
NO THUNDERSTORMS IN THE AREA THROUGH TONIGHT. HOWEVER...IF THE CAP
IS WEAKER THAN CURRENTLY FORECAST...OR ATMOSPHERIC LIFT IS STRONGER
THAN FORECAST...ANY THUNDERSTORMS THAT FORM ALONG OR EAST OF THE DRY
LINE WOULD MOST LIKELY DO SO LATE THIS AFTERNOON...AND WOULD VERY
LIKELY BECOME SEVERE QUICKLY.

THREAT TABLE...
VALID THROUGH 700 AM CDT THU APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA ... 20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR ... 80 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...VERY DRY CONDITIONS CONTINUE
ACROSS NORTHWEST OKLAHOMA.  THE COMBINATION OF LOW RELATIVE HUMIDITIES
AND BREEZY SOUTHWEST TO SOUTH WINDS WILL CREATE A HIGH FIRE DANGER
ACROSS THAT AREA THIS AFTERNOON.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
THURSDAY.

SIX
Special weather statement, Apr 17, 4:38 PM CDT, 16 minutes before
OKZ004>048-050>052-TXZ083>090-181200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED APR 17 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS. THERE ALSO WILL BE A
RISK OF SEVERE THUNDERSTORMS THURSDAY AND FRIDAY ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF WESTERN AND CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS. THE HIGHEST RISK OF SEVERE STOMRS WILL BE
OVER THE WESTERN THIRD OF OKLAHOMA... IN CLOSE PROXIMITY TO THE
DRYLINE.

TIMING...
SEVERE THUNDERSTORMS ARE CURRENTLY DEVELOPING IN NORTHWEST
OKLAHOMA... AND THE THREAT WILL CONTINUE THROUGH MUCH OF THIS
EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...ESPECIALLY IN WESTERN OKLAHOMA AND THE WESTERN PARTS OF
WESTERN NORTH TEXAS THAT ARE IN CLOSE PROXIMITY TO THE DRYLINE...
SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING.

EXPECTED WEATHER/IMPACTS...
THERE IS A GOOD CHANCE THAT IF STORMS FORM...SOME WILL BECOME
SUPERCELLS WITH THE POTENTIAL TO PRODUCE HAIL UP TO 3 INCHES IN
DIAMETER AND WIND GUSTS IN EXCESS OF 65 MPH. HAIL AND WIND OF THIS
MAGNITUDE MAY DUE SUBSTANTIAL DAMAGE TO VEHICLES... ROOFS AND
BUILDINGS.  ANY SUPERCELLS THAT DEVELOP ALONG A RETREATING BOUNDARY
IN NORTHWEST OKLAHOMA WILL ALSO BE CAPABLE OF PRODUCING TORNADOES.
THE HIGHEST RISK OF TORNADOES WILL BE NORTHWEST OF A LINE FROM
CHEYENNE TO CHEROKEE.

DISCUSSION...
A DRYLINE EXTENDING FROM THE EASTERN TEXAS PANHANDLE INTO FAR
NORTHWEST OKLAHOMA WAS PUSHING BACK TO THE WEST THIS AFTERNOON.  TO
THE EAST OF THE DRYLINE...A VERY WARM...HUMID AND POTENTIALLY VERY
UNSTABLE AIRMASS IS IN PLACE.

INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE AREA THIS AFTERNOON
WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING
SUPERCELLS.  SOME OF THE LATEST DATA SUGGEST THAT A FEW STORMS
WILL DEVELOP LATE THIS AFTERNOON ACROSS WEST CENTRAL AND NORTHWEST
OKLAHOMA AND THEN MOVE NORTHEAST AND EAST EARLY THIS EVENING. OTHER
STORMS MAY DEVELOP FARTHER SOUTH ALONG THE DRYLINE IN TEXAS AND
AFFECT PORTIONS OF WESTERN NORTH TEXAS.

THREAT TABLE...
VALID THROUGH 700 AM CDT THU APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA ... 60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR ... 100 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
THURSDAY.

 MILLER
Local storm report, Apr 17, 4:50 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    ARNETT                    OK   1.75 INCH HAIL
04/17/02   ELLIS                          SPOTTER REPORT

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:16 PM CDTSevere Thunderstorm WarningOUNCarter44 min
Apr 16, 7:17 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal43 min
Apr 16, 7:22 PM CDTSevere Thunderstorm WarningOUNJefferson38 min
Apr 16, 7:36 PM CDTTornado WarningOUNAtoka, Coal, Johnston24 min
Apr 16, 7:40 PM CDTTornado WarningOUNAtoka, Coal, Johnston20 min
Apr 16, 7:41 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray49 min
Apr 16, 8:06 PM CDTTornado WarningOUNAtoka24 min
Apr 16, 8:07 PM CDTSevere Thunderstorm WarningOUNCoal38 min
Apr 16, 8:30 PM CDTTornado WarningOUNAtoka45 min
Apr 16, 9:16 PM CDTTornado WarningOUNAtoka29 min
Apr 17, 4:30 PM CDTSevere Thunderstorm WarningOUNEllis45 min
Apr 17, 5:30 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward45 min
Apr 17, 5:40 PM CDTTornado WarningOUNWoodward35 min
Apr 17, 6:15 PM CDTTornado WarningOUNWoodward30 min
Apr 17, 6:16 PM CDTSevere Thunderstorm WarningOUNHarper44 min
Apr 17, 6:24 PM CDTSevere Thunderstorm WarningOUNWoods51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.